Alert archive / Washington / Special Marine Warnings in 2021

Special Marine Warning 13, NWS Seattle, WA

March 19, 2021

NWS Seattle, WA issued this special marine warning at Mar 19, 2021, 3:18 PM PDT. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 19, 2021, 3:18 PM PDT (22:18 UTC)
Expired
Mar 19, 2021, 3:45 PM PDT
In force
27 min
Issued by
NWS Seattle, WA
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Langley Hill radar (KLGX), 45 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 10.3 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2021-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 87 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2021-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 344 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
87 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
344 m²/s²
0-3 km storm-relative helicity
336 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

668 
WHUS56 KSEW 192218
SMWSEW
PZZ153-156-192245-
/O.NEW.KSEW.MA.W.0013.210319T2218Z-210319T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Seattle WA
318 PM PDT Fri Mar 19 2021

The National Weather Service in Seattle has issued a

* Special Marine Warning for...
  Coastal Waters From James Island To Point Grenville Out 10 Nm...
  Coastal Waters From Point Grenville To Cape Shoalwater Out 10 Nm...

* Until 345 PM PDT

* At 317 PM PDT, a severe thunderstorm capable of producing
  waterspouts was located 8 nm southwest of Point Grenville, moving
  north at 40 knots.

  HAZARD...Waterspouts and wind gusts 34 knots or greater. 

  SOURCE...Radar. 

  IMPACT...Waterspouts can easily overturn boats and create 
           locally hazardous seas. Small craft could be damaged 
           in briefly higher winds and suddenly higher waves. 

* The severe thunderstorm will remain over mainly open waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.

&&

LAT...LON 4719 12449 4746 12460 4763 12465 4767 12440
      4766 12439 4719 12436
TIME...MOT...LOC 2217Z 174DEG 42KT 4723 12446 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS

$$

PULLIN
1 follow-up statement
964 
FZUS76 KSEW 192233
MWSSEW

Marine Weather Statement
National Weather Service Seattle WA
333 PM PDT Fri Mar 19 2021

PZZ156-192242-
/O.CAN.KSEW.MA.W.0013.000000T0000Z-210319T2245Z/
333 PM PDT Fri Mar 19 2021

...THE SPECIAL MARINE WARNING IS CANCELLED...

The affected areas were...
Coastal Waters From Point Grenville To Cape Shoalwater Out 10 Nm...

The thunderstorm has moved out of the warned area and no longer 
poses a significant threat to boaters.

LAT...LON 4746 12460 4763 12465 4767 12440 4766 12439
      4730 12437 4730 12453
TIME...MOT...LOC 2232Z 174DEG 42KT 4741 12449 

$$

PZZ153-192245-
/O.CON.KSEW.MA.W.0013.000000T0000Z-210319T2245Z/
333 PM PDT Fri Mar 19 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 345 PM PDT...

For the following areas...
Coastal Waters From James Island To Point Grenville Out 10 Nm...

At 332 PM PDT, a severe thunderstorm capable of producing waterspouts
was located 10 nm northwest of Point Grenville, moving north at 40
knots.

HAZARD...Waterspouts and wind gusts 34 knots or greater. 

SOURCE...Radar indicated. 

IMPACT...Waterspouts can easily overturn boats and create locally 
         hazardous seas. Small craft could be damaged in briefly 
         higher winds and suddenly higher waves. 

The severe thunderstorm will remain over mainly open waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.

&&

LAT...LON 4746 12460 4763 12465 4767 12440 4766 12439
      4730 12437 4730 12453
TIME...MOT...LOC 2232Z 174DEG 42KT 4741 12449 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS

$$

PULLIN

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this special marine warning went out at Mar 19, 2:44 PM PDT, 34 minutes earlier.

Area forecast discussion, Mar 19, 2:44 PM PDT, 34 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
244 PM PDT Fri Mar 19 2021

.SYNOPSIS...The potential for thunderstorms throughout Western
Washington remain in place through the rest of Friday. A return to
the more typical unsettled weather pattern come this weekend.
Rain showers and mountain snow are expected to be off an on
through the weekend and into next week.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY/...Thunderstorms have been
mainly situated off shore and right along the Western Washington
coast throughout the day, there still remains the potential for
some cells to form further inland. While that atmosphere is
becoming slightly more stable, we still have some decent low level
shear as well as high lapse rates, at least for Western
Washington standards. While this is allowing cells to form, the
more stable atmosphere hampers their ability to strengthen or even
maintain strength. Some of these offshore cells have been showing
signs of rotation, and could be producing waterspouts none have
been reported as of this afternoon. Earlier this morning some of
the stronger rotating cells did come ashore, but rotation quickly
decreased (likely due to the added friction at the surface and
sudden topography change). If any stronger cells make their way
towards the shoreline it is likely they will behave similarly. But
it is important to stay aware of the weather around you as things
can change quickly.

The low that is currently offshore will be moving through the area
Saturday, bringing with it some light rain showers throughout the
day. As westerly winds increase through the Strait Saturday we
expect the Puget Sound Convergence Zone to set up during the
afternoon. The axis of the zone will likely set up between
Snoqualmie and Stevens pass. Resulting in some possible heavier
rain at lower elevations and snow up in the passes. As the
westerly winds relax during the late afternoon/early evening the
PSCZ should also weaken. The timing of this weakening will be
important as snow levels are expected to drop down to around 1200
feet. So there is a chance that some places in the higher hills
(North Bend, Snoqualmie, Carnation) could see some snow falling
Saturday night. With low temperatures expected to be in the mid to
upper 30s we do not foresee any accumulation, if anything it will
be on cooler surfaces such as vegetation.

A very brief break in the weather is expected Saturday night into
Sunday. But by early Sunday afternoon another front will begin to
make its way through the area. This one has a bit more moisture
in in it so we could see some steadier rain by Sunday night. Snow
levels will have gone up to around 2000 feet by this point so all
snow will be up at higher elevations. In total both Stevens and
Snoqualmie pass could see 6 to 12 inches of new snow from Sunday
into Monday.

Butwin

.LONG TERM /TUESDAY THROUGH FRIDAY/...We expect to have another
brief break in the somewhat active weather on Tuesday. But another
front is expected be moving on through the area Wednesday. After
that it appears we will be subjected to multiple shortwaves
tracking through the area during the week giving most of Western
Washington the chance of some rain showers. Models are suggesting
that we may be entering a more ridge like pattern toward the end
of next week, but how long that lasts and how strong it will be is
still rather uncertain.

Butwin

&&

.AVIATION...An upper trough will shift over the area today and
tonight. An associated surface low will move to the coast tonight.
The air mass will be unstable, especially near the coast. There
will be mid level clouds over the area today with lower ceilings
in and near showers. Low clouds will become more widespread
tonight.

KSEA...Ceilings mostly 6000-8000 feet today but lower at times in
showers. It looks like MVFR low clouds will develop late tonight.
South wind 5-10 knots will increase to 10-15 knots with higher
gusts this afternoon then slowly ease tonight.

Schneider

&&

.MARINE...A trough and an associated weakening surface low will
move to the coast today and tonight. There will be gale force
southeasterly winds ahead of the low today for the Coastal Waters,
East Entrance Strait of Juan de Fuca and Northern Inland Waters
and small craft advisory strength winds all other waters.

Winds will ease tonight then there will be increasing onshore flow
on Saturday as the trough shifts inland. Gale force west winds are
possible for the Central Strait of Juan de Fuca and East Entrance
Saturday afternoon and evening.

A frontal system will move through the area on Sunday with another
round of at least small craft advisory strength winds all waters.
This will be followed by another period of onshore flow on
Monday. A weaker front will reach the area on Tuesday.

Seas 15-20 over the Coastal Waters will subside later today and
tonight.

Schneider

&&

.HYDROLOGY...No river flooding over the next 7 days. Periods of
moderate to locally heavy rainfall is likely over the Olympic
Mountains through Saturday morning, with rainfall amounts of between
1.5-2.5 inches possible. This may allow for a few rivers to rise,
especially the Skokomish River, but remain well below flood stage.

Kovacik/Butwin

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...None.
PZ...Small Craft Advisory from 7 PM this evening to 5 PM PDT Saturday
     for Coastal Waters From Cape Flattery To James Island 10 To
     60 Nm-Coastal Waters From Cape Flattery To James Island Out
     10 Nm-Coastal Waters From James Island To Point Grenville
     10 To 60 Nm-Coastal Waters From James Island To Point
     Grenville Out 10 Nm-Coastal Waters From Point Grenville To
     Cape Shoalwater 10 To 60 Nm-Coastal Waters From Point
     Grenville To Cape Shoalwater Out 10 Nm.

     Gale Warning until 7 PM PDT this evening for Coastal Waters From
     Cape Flattery To James Island 10 To 60 Nm-Coastal Waters
     From Cape Flattery To James Island Out 10 Nm-Coastal Waters
     From James Island To Point Grenville 10 To 60 Nm-Coastal
     Waters From James Island To Point Grenville Out 10 Nm-
     Coastal Waters From Point Grenville To Cape Shoalwater 10
     To 60 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater Out 10 Nm.

     Small Craft Advisory until 3 PM PDT Saturday for Grays Harbor
     Bar.

     Small Craft Advisory from 11 PM this evening to 11 AM PDT
     Saturday for East Entrance U.S. Waters Strait Of Juan De
     Fuca.

     Gale Warning until 11 PM PDT this evening for East Entrance U.S.
     Waters Strait Of Juan De Fuca-Northern Inland Waters
     Including The San Juan Islands.

     Gale Warning from 11 AM to 11 PM PDT Saturday for Central U.S.
     Waters Strait Of Juan De Fuca-East Entrance U.S. Waters
     Strait Of Juan De Fuca.

     Small Craft Advisory from 11 PM this evening to 5 PM PDT
     Saturday for Northern Inland Waters Including The San Juan
     Islands.

     Small Craft Advisory until 11 PM PDT Saturday for West Entrance
     U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory until 11 PM PDT this evening for Central
     U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory until 5 AM PDT Saturday for Admiralty Inlet.

     Small Craft Advisory until 11 AM PDT Saturday for Puget Sound
     and Hood Canal.

&&

www.weather.gov/seattle

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 3:15 AM PDTSmall Craft AdvisorySEW3 days
Mar 19, 4:53 AM PDTSpecial Weather StatementSEWClallam22 min
Mar 19, 5:02 AM PDTTornado WarningSEWJefferson13 min
Mar 19, 5:56 AM PDTSpecial Weather StatementSEWGrays Harbor34 min
Mar 19, 6:53 AM PDTSpecial Marine WarningSEW37 min
Mar 19, 7:03 AM PDTSpecial Marine WarningSEW27 min
Mar 19, 7:21 AM PDTSpecial Weather StatementSEW24 min
Mar 19, 7:27 AM PDTSpecial Marine WarningSEW18 min
Mar 19, 7:45 AM PDTSpecial Marine WarningSEW30 min
Mar 19, 7:53 AM PDTTornado WarningSEWClallam, Jefferson22 min
Mar 19, 8:12 AM PDTSpecial Weather StatementSEWClallam18 min
Mar 19, 8:13 AM PDTTornado WarningSEWGrays Harbor, Jefferson17 min
Mar 19, 8:38 AM PDTGale WatchSEW6 hr
Mar 19, 8:42 AM PDTSpecial Marine WarningSEW33 min
Mar 19, 9:15 AM PDTSpecial Marine WarningSEW30 min
Mar 19, 9:45 AM PDTSpecial Marine WarningSEW30 min
Mar 19, 10:15 AM PDTSpecial Marine WarningSEW60 min
Mar 19, 1:08 PM PDTSpecial Marine WarningSEW37 min
Mar 19, 2:12 PM PDTSpecial Marine WarningSEW48 min
Mar 19, 2:39 PM PDTGale WarningSEW33 hr
Mar 19, 2:55 PM PDTSpecial Marine WarningSEW65 min
Mar 19, 3:41 PM PDTSpecial Marine WarningSEW25 min

Nearby

Special Marine Warnings in Washington, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.